Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 71, NWS El Paso, TX

October 31, 2018Doña Ana County, Luna County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Oct 31, 2018, 11:45 AM MDT for Doña Ana County, Luna County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 31, 2018, 11:45 AM MDT (17:45 UTC)
Expired
Oct 31, 2018, 12:45 PM MDT
In force
60 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Doña Ana County, NM, Luna County, NM

The radar

The El Paso radar (KEPZ), 81 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 5.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

151 
WUUS54 KEPZ 311745
SVREPZ
NMC013-029-311845-
/O.NEW.KEPZ.SV.W.0071.181031T1745Z-181031T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
1145 AM MDT WED OCT 31 2018

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Eastern Luna County in south central New Mexico...
  West central Dona Ana County in south central New Mexico...

* Until 1245 PM MDT.

* At 1144 AM MDT, a severe thunderstorm was located 11 miles
  southeast of Nutt, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Uvas Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3240 10744 3254 10737 3250 10701 3229 10706
TIME...MOT...LOC 1744Z 281DEG 24KT 3245 10733 

HAIL...1.00IN
WIND...60MPH
 
$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 5:22 AM MDT, 6 hours 23 minutes earlier.

Area forecast discussion, Oct 31, 5:22 AM MDT, 6 hours 23 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
522 AM MDT Wed Oct 31 2018

.SYNOPSIS...
An upper level disturbance will bring periods of showers and
thunderstorms to the area today, mainly favoring Grant, Sierra,
Otero, and Hudspeth Counties through midday, then spreading
southward into Dona Ana and El Paso Counties in the afternoon. A
few thunderstorms may produce small hail this afternoon. A back
door cold front will work in the Sacramento Mountains today, with
cooler temperatures changing rain to snow along the east slopes
around mid-afternoon, then changing over in places like
Cloudcroft by late afternoon. An inch or two of snow may
accumulate by this evening in the Sacramento Mountains. Otherwise,
it will be a chilly Halloween Night across the lowlands, with low
temperatures by Thursday morning dropping into the mid-30s. Drier
and quieter weather will persist through the weekend and into
next week.

&&

.DISCUSSION...
An upper level trough over the Four Corners is proving to be a
little more feisty than anticipated 24 hours ago. Several vort
lobes can be seen ahead of the trough over NM in Water Vapor
imagery, and bands of showers and thunderstorms have been
affecting mostly the northern counties of Grant, Sierra, and
Otero, as anticipated, but with higher coverage. Also, a stray
thunderstorm with a lot of lightning activiry skirted Southern
Dona Ana and Otero Counties earlier this morning. Showers have
also been increasing over Hudspeth County and northern Chihuahua
in response to a weaker southern stream shortwave trough and a
strengthening jet streak extending from Far West Texas into the
Texas Panhandle.

The main trough will continue to move eastward today, with the
main trough axis moving through ELP around sunset. Drier air aloft
will diminish precip activity in far SW New Mexico through the
day, but expect several more bands of showers and thunderstorms to
continue to affect the northern counties in the next 6-8 hours.

Meanwhile, a backdoor cold front will approach from the northeast
this afternoon, adding additional low level convergence as the
main trough approaches. This will result in an increase in shower
and thunderstorm activity over the northern counties this
afternoon, and expanding into Far West Texas and perhaps southern
Dona Ana County as well, though the best precip coverage will be
north and east of El Paso.

Temperatures will drop as the front pushes into the Sacamento
Mountains, particularly along the east-facing slopes this
afternoon. Snow Levels by late afternoon will be very lop-sided,
dropping down to around 6500 feet along the east slopes of the
Sacramentos, but remaining around 8500 feet west of the crest
until the evening hours. Thus, expect rain to mix with and change
over to snow in places like Mayhill and Weed after 2 PM, then
changing over in Cloudcroft closer to sunset. Weak instability
will may result in isolated thundersnow in the higher elevations,
particularly after 21Z when the mid-level cold max (around -20C at
H5) moves over Otero County with the main trough axis. QPF amounts
indicate 1 to 2 inches of snow will be possible through about 9
PM, with isolated amounts up to 3 inches in covective bursts.

Elsewhere, a few thunderstorms in the lowlands this afternoon may
produce small hail given the cooler temperatures aloft. Weak
instability will limit severe potential.

We'll pretty much get all the weather for the week out of the way
in the next 24 hours. Drier conditions will push in by Wednesday
night, especially out west, and winds also look to diminish. Many
lowland locations will drop into the mid-30s for low temperatures
by Thursday morning, and we've adjusted temperatures downward a
few degrees over the Gila Region and the Jornada Basin as it
appears winds will be a little lighter. The first freeze looks to
affect much of the lower elevations of the Gila Thursday morning,
and a Freeze Warning will be issued for these areas. The Jornada
Basin looks to get down to around 32 Thursday morning, but most of
the populated part of the northern Dona Ana County zone looks to
remain in the 33-35 range. The day shift can give this another
look and decide whether to add them to the warning. It's worth
noting that a few isolated cold drainage spots in the lowlands
could hit freezing as well.

Longer range models are in good agreement on keeping the area in
NW flow aloft, with a ridge off the west coast, and a trough
persisting over the Mississippi Valley through the forecast
period. Dry and cool weather will prevail Thursday and Friday,
with highs running about 5 to 10 degrees below normal. By
Saturday, high temps will moderate to seasonal levels.

A few weak disturbances embedded in the NW flow will pass to our
north through the period. The first on Friday with no noticeable
effects, the next on Saturday night, which will drag a weak
backdoor cold front into the area for Sunday, cooling temperatures
back down a few degrees. The final disturbance comes through on
Monday, and will serve to de-amplify the overall pattern across
the area, resulting in westerly flow aloft, and warming
temperatures for Monday. Another backdoor front may cool
temperatures a bit for Tuesday and Wednesday.

&&

.AVIATION...
An upper level disturbance centered over the Four Corners will
pass through the area today and tonight, bringing scattered
showers and isolated thunderstorms to the area, mainly focused
over Grant, Sierra, Otero, and Hudspeth Counties this morning,
then spreading into West Texas and Dona Ana County in the
afternoon, as a backdoor cold front approaches from the northeast.
Ceilings will mainly be in the VFR range, but brief IFR
conditions will be possible in isolated thunderstorms. A few
stronger storms may produce small hail this afternoon. Rain and
snow will be possible in the higher terrain of the Sacramento
Mountains, particularly late in the afternoon as cooler air moves
in.

&&

.FIRE WEATHER...
Expect periods of showers and isolated thunderstorms today over
Grant, Sierra, and Otero Counties, speading into the lowlands this
afternoon, but mainly east of the Rio Grande. Snow levels are well
above 9,000 feet this morning, but an approaching backdoor cold
front will result in lopsided snow levels by this afternoon in the
Sacramento Mountains, with rain mixing with or changing to snow
along the eastern slopes by mid-afternoon, then along the crest of
the Sacramentos by late afternoon. An inch of two of snow will be
possible, with localized higher amounts in convective bursts.
Precip will push out of the area by 9 to 10 PM.

Behind this system, dry weather will persist through the next 7
days. Temperatures will be below normal for the next couple of
days with highs mainly in the 60s for the lowlands. Temperatures
will warm back to near normal for Saturday but another (weaker)
backdoor front will cool things down on Sunday.

Vent Rates will be poor over most of the higher terrain areas
today, then improving on Thursday. Friday looks mainly poor due
to lighter transport winds and limited mixing, but conditions
improve after that.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 66  42  65  42 /  30  10   0   0
Sierra Blanca           63  38  62  38 /  70  20   0   0
Las Cruces              63  35  64  36 /  20  10   0   0
Alamogordo              59  37  59  36 /  50  20   0   0
Cloudcroft              36  26  40  26 /  70  20   0   0
Truth or Consequences   61  36  65  38 /  30   0   0   0
Silver City             56  30  59  33 /  10   0   0   0
Deming                  65  33  65  35 /  10   0   0   0
Lordsburg               63  37  63  38 /   0   0   0   0
West El Paso Metro      65  41  64  42 /  30  10   0   0
Dell City               68  39  66  39 /  50  20   0   0
Fort Hancock            67  40  67  42 /  70  10   0   0
Loma Linda              60  37  60  39 /  30  20   0   0
Fabens                  67  38  66  41 /  40  10   0   0
Santa Teresa            65  39  65  38 /  20  10   0   0
White Sands HQ          63  38  63  40 /  30  20   0   0
Jornada Range           61  31  62  33 /  30  10   0   0
Hatch                   64  33  65  36 /  30  10   0   0
Columbus                66  36  67  38 /  10   0   0   0
Orogrande               63  40  62  38 /  40  20   0   0
Mayhill                 44  29  52  30 /  70  20   0   0
Mescalero               45  31  50  31 /  70  10   0   0
Timberon                47  30  50  30 /  60  20   0   0
Winston                 53  28  58  30 /  30   0   0   0
Hillsboro               59  32  64  35 /  30   0   0   0
Spaceport               60  32  62  34 /  30  10   0   0
Lake Roberts            54  25  59  25 /  20   0   0   0
Hurley                  59  31  61  34 /  10   0   0   0
Cliff                   61  30  64  30 /  10   0   0   0
Mule Creek              59  28  60  30 /  10   0   0   0
Faywood                 58  33  63  36 /  20   0   0   0
Animas                  64  36  65  38 /   0   0   0   0
Hachita                 64  33  66  35 /   0   0   0   0
Antelope Wells          64  35  67  36 /   0   0   0   0
Cloverdale              62  36  63  36 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Freeze Warning from midnight tonight to 10 AM MDT Thursday for
     NMZ402.

     Freeze Warning from 3 AM to 10 AM MDT Thursday for NMZ403-408.

TX...None.
&&

25-Hardiman
Hazardous weather outlook, Oct 31, 7:45 AM MDT, 4 hours before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
745 AM MDT Wed Oct 31 2018

NMZ401>404-407>413-417-TXZ418>424-011230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-
Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
745 AM MDT Wed Oct 31 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will affect much of the region
today, mainly Grant, Sierra, Otero, and Hudspeth Counties this
morning, then spreading into Dona Ana and El Paso Counties this
afternoon. A few embedded thunderstorms may produce hail up to one
half inch in diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ414>416-011230-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
745 AM MDT Wed Oct 31 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico.

.DAY ONE...Today and Tonight

Showers and thunderstorms, this morning will mix with and change
to snow over parts of the Sacramento Mountains this afternoon. The
changeover will occur along the east slopes by mid-afternoon as a
backdoor cold front moves into the area. Rain will change to snow
later in the afternoon along the crest of the Sacramento
Mountains, including Cloudcroft. Precipitation will move out of
the area by 9 or 10 PM. An inch of two of snowfall may accumulate,
with isolated higher amounts up to 3 inches not out of the
question.

Small hail is also possible with thunderstorms today, and thunder
may even accompany snow at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ405-406-011230-
Lowlands of the Bootheel-Uplands of the Bootheel-
745 AM MDT Wed Oct 31 2018

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Oct 31, 8:26 AM MDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service El Paso TX
826 AM MDT WED OCT 31 2018

TXZ420>423-311515-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Salt Basin TX-Northern Hudspeth Highlands/Hueco Mountains TX-
826 AM MDT WED OCT 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUDSPETH COUNTY UNTIL
915 AM MDT...

At 825 AM MDT, Doppler radar was tracking a strong thunderstorms 11
miles south of Cornudas and 35 miles southeast of the Highway 62 180
border patrol checkpoint, moving northeast at 35 mph.

Half inch hail and winds in excess of 45 mph will be possible with
these storms.

Locations impacted include...
Gypsum Dunes at Guadalupe National Park, Far Western Portions of
Guadalupe Mountains National Park, Salt Flat and Cornudas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3141 10578 3165 10594 3200 10492 3165 10492
TIME...MOT...LOC 1425Z 237DEG 34KT 3172 10530

TRIPOLI
Special weather statement, Oct 31, 9:15 AM MDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service El Paso TX
915 AM MDT WED OCT 31 2018

NMZ417-TXZ420-421-311600-
Otero Mesa NM-Salt Basin TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
915 AM MDT WED OCT 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND
NORTHEASTERN HUDSPETH COUNTIES UNTIL 1000 AM MDT...

At 913 AM MDT, Doppler radar was tracking strong thunderstorms near
Dell City, and 4 miles northwest of the Guadalupe National
Park Gypsum dunes, moving northeast at 35 mph.

Nickel size hail and winds in excess of 45 mph will be possible with
these storms.

Locations impacted include...
Gypsum Dunes at Guadalupe National Park, Dell City, Far Western
Portions of Guadalupe Mountains National Park, Brokeoff Mountains,
Cornudas and Crow Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3200 10492 3191 10492 3171 10539 3183 10553
      3236 10485 3200 10485
TIME...MOT...LOC 1513Z 232DEG 36KT 3192 10524

TRIPOLI
Special weather statement, Oct 31, 10:20 AM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service El Paso TX
1020 AM MDT WED OCT 31 2018

NMZ402-403-407-408-311700-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
Southwest Desert/Mimbres Basin NM-
1020 AM MDT WED OCT 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT...SOUTHERN
SIERRA AND NORTH CENTRAL LUNA COUNTIES UNTIL 1100 AM MDT...

At 1019 AM MDT, Doppler radar was tracking a strong thunderstorm over
Faywood, moving east southeast at 30 mph.

Nickel size hail and wind gusts of 50 mph will be possible with this
storm.

Locations impacted include...
Faywood, Cookes Peak and City Of Rocks State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3258 10802 3273 10796 3264 10757 3242 10772
TIME...MOT...LOC 1619Z 287DEG 19KT 3262 10786

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 2:39 AM MDTSpecial Weather StatementEPZDoña Ana21 min
Oct 31, 2:58 AM MDTSpecial Weather StatementEPZGrant32 min
Oct 31, 5:51 AM MDTFreeze WarningEPZGrant, Luna, Sierra28 hr
Oct 31, 9:15 AM MDTSpecial Weather StatementEPZ45 min
Oct 31, 10:20 AM MDTSpecial Weather StatementEPZLuna40 min
Oct 31, 10:29 AM MDTAreal Flood AdvisoryEPZGrant, Luna2 hr
Oct 31, 12:23 PM MDTSevere Thunderstorm WarningEPZDoña Ana30 min
Oct 31, 12:52 PM MDTSpecial Weather StatementEPZDoña Ana38 min
Oct 31, 1:54 PM MDTSpecial Weather StatementEPZ51 min
Oct 31, 3:43 PM MDTSpecial Weather StatementEPZOtero47 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.